Hemlock is natural, too

November 8, 2002

Think twice about using alternative medicines, this physician tells her patients.

 

Hemlock is natural, too

Jump to:Choose article section...An herbal supplement sends a patient into a coma Using Connie to warn other patients

Think twice about using alternative medicines, this physician tells her patients.

Patricia Roy, DO
Family Physician/Muskegon, MI

Lately, I've been inundated with pleas from patients to recommend alternative substances. Or patients will bring in their newest weight loss product or energy booster, and ask my opinion. I'll look over the list of ingredients, and usually shake my head, because I really don't know the therapeutic benefit—if any—of linseed extract, sunflower pollen, grapeseed oil, etc. The label might as well say, "tail of turtle," or "eye of newt."

I try to keep up with the latest information on supplements like St. John's wort, glucosamine, and chondroitin. I even keep an open mind about soy and yam products for menopause. But I tend to suggest alternative medicines only as a last resort, say when an arthritis patient can't tolerate NSAIDs, or a menopausal patient can't take estrogen.

Still, the scientist in me won't allow me to endorse most alternative medicines. So when patients ask, I typically hedge, saying, "Well, I can't say it's good, but I can't say it's bad either. Do you think it's really worth taking the chance?"

Often patients will counter: "But it's all natural! Isn't that better than something produced in a lab? Natural has to be safer."

"Well," I respond, "hemlock is natural, and so are rhubarb leaves, poison ivy, and rattlesnake bites. But that doesn't mean they're safe."

Some patients then give up the supplement, and some continue to take it. Either way, it's okay with me as long as I know what they're taking. The patients I really worry about are the ones who are taking things I don't know about. Then there can be a real danger.

An herbal supplement sends a patient into a coma

Connie (not her real name) had been a patient of mine for most of her life. A couple of years ago, she was a 20-year old college student, and was spending the summer with her aunt, about 50 miles away, working as a nanny for her two children. All went well until Connie decided to try an herbal supplement that her aunt was taking. It was supposed to give her more energy, have a calming effect, and help her lose weight.

A few nights later, Connie's mom—also my patient—called her sister's house and asked to talk to Connie. The aunt said Connie had fallen asleep in front of the TV. When she tried to rouse her, Connie was unresponsive. Then she started to drool, and fell out of her chair.

Hearing all this over the phone, Connie's mom was alarmed, but she had to hang up quickly so that her sister could call the paramedics. She and her husband raced to the hospital. When they saw Connie there, she was still unresponsive, twitching, and drooling.

Connie had been intubated and placed on a ventilator and an NG tube by the paramedics because she was vomiting and had shallow respirations. A CT scan and drug screen were both negative, leaving the ED physician with a comatose patient and no clues.

Then Connie's mom mentioned the nutritional supplement, and asked if that could have had anything to do with her daughter's condition. The ED physician couldn't find a reference to the supplement in the hospital's online database, so he called the poison control center. Someone there told him that the product contained a chemical whose potential side effects include CNS depression, amnesia, coma, bradycardia, decreased respiration, vomiting, and sweating. Connie had them all.

Once they had the diagnosis, the ED doctors kept Connie on the ventilator until she metabolized the drug and came out of the coma. She spent three days in the ICU, then was discharged home. During her follow-up visit with me, she had no memory of that evening at her aunt's house. The last thing she recalled was watching TV.

As I eventually learned, one of the ingredients in the supplement is GBL (gamma butyrolactone), an analogue of GHB (gamma hydroxybutyrate), sometimes marketed as "the natural mood enhancer," and also known as the "date-rape" drug. Poor Connie had ingested plenty of it. But why it affected her so strongly and didn't seem to affect her aunt remains a mystery.

Connie's mom now holds her sister partially responsible for what happened, but the aunt refuses to give any information about where she got the supplement. In fact, she continues to take it. (The Food and Drug Administration has issued multiple warnings to consumers about products containing GHB and GBL, and has asked companies selling products containing GBL to recall them.)

Using Connie to warn other patients

Connie's story illustrates one of the glaring problems with nutritional or herbal supplements. There are few studies documenting their efficacy, potential side effects, or drug interactions.

There's been much debate about putting supplements under the regulatory authority of the FDA, and cases like Connie's make me lean in that direction. We must learn the potential benefits and risks associated with these products, if only to prevent harm. Lack of efficacy in these situations doesn't bother me nearly as much as the potential for dangerous or even fatal reactions.

I'm no longer so cavalier about my policy of "no proven good, no proven harm" when discussing alternative medicines with my patients. Maybe someday we will have the necessary studies to show the efficacy and the risks of all these products, and we'll know more about recommending or rejecting them. Until then, I tell Connie's story to all my patients who ask about alternative medicines, and hope they make the right choice.

 

Patricia Roy. Hemlock is natural, too. Medical Economics 2002;21:92.